Monday, September 14, 2009

Crap. No pun intended.

Jaysen had his med review with the psychiatrist last week.
I've been trippin' balls since.

He's gained a lot of weight from the Risperdal, but has really packed on the poundage the last couple months. To the point that people that are close to him, are starting to say some not-so-nice things about him.

His psych noticed too.
When he first went on the Risperdal, she explained the weight gain, and the risk of developing diabetes due to the weight gain.

Well...
Now Jaysen's on another med to help his body produce the insulin that the Risperdal is inhibiting. I know nothing of this med, other than it's called Glucophage, and it gives the unlucky ingester horrible diarrhea. And when I say horrible diarrhea, I mean liquid shooting out of your ass, spraying the back of the toilet every 20 minutes. Yeah, that bad. And I'm only giving him half of the prescribed dose.

Getting him to take it is another horror story, as he's just found me out. It only comes in pill form, and these are huge muthahumpin pills, peeps- so I've been crushing it and putting it in his juice. The crushed pill has to further be dissolved in hot water, leaving the result a very milky white liquid. Not easy to cover up in thin juices, so I've been using Sunny D. That shit'll mask anything.

Not anymore. I may have lost Sunny D to my neophobe. Dammit.
I tried to pawn it off that the dishwasher must not have rinsed the soap out of the glass, but he wasn't buying it. Smart kid.

So- I'm freaking out yet again.
I think I spend more time freaking out than not, so I'm not going to fight it and just hope that dark circles and perma-bags under the eyes come into style soon.
I don't know what to do.

Should I keep torturing the poor child with the firey ass explosions?
Should I take him off of it and severely limit his dietary intake? I mean the kid barely eats outside of his "safe foods" as it is.
Should I take him off the Risperdal and just deal with the Tasmanian Devil-Child?
Should I try a totally different med and play the chill my kid out, but don't make him a zombie game?

Has anyone had any experience with Glucophage and the exploding asshole of doom?
Does it stop? Ever?

This sucks.
I am dying inside with worry about my son's insulin and glucose levels.
Is this the time to freak out? Because I am really not in a very good place right now.

10 comments:

jwg said...

Are you sure it's the glucophage? I take it, as do many people I know, and that is not a reaction I've heard of. Could it be a coincidence? On the other hand, I've never heard of it being given as a preventative. It's usually the first medication given to a new diabetic because it's cheap and usually well tolerated. If he were my kid I'd consult an endocrinologist. I have absolutely no useful advice about how to make him take it unless maybe there is a liquid version.

Casdok said...

Could you reduce the Risperdal?
C dosnt do tablets even crushed but there are usualy liquid versions of most thing (which they dont like to give you as they are more expensive).
I also think maybe a good idea to consult with someone else.
Good luck!

Corrie Howe said...

I agree with the others. We've found liquid forms of meds. My son is taking Vyvance for ADHD. I understand it is a newer med.

We were told it is not unusual for kids with autism to have an "idiosyncratic" response to meds. (Opposite of what is expected. Which has proved true with our son.) Therefore, if it were me, I'd be asking to try different meds until I found one that worked. Sometimes that means going to another doctor who has different alliances to different meds.

I understand the freaking out...it is easy to do. Try to step back and gain perspective. Remember of the other times you freaked out but things worked out. I think talking to others who have been down this road before you is a great way to handle your stress!

Ashley's Mom said...

My daughter is on Risperdal, and to my knowledge there is no liquid form. Since Ashley has a G-tube, it's not a problem for me to crush it and mix with water.

Risperdal will cause weight gain, and I've been told it's not related to dosage. So, reducing the dosage may not solve the weight gain problem.

I personally don't like the Risperdal, but it seems to be a necessary evil, unless like you said, I want to deal with the wild child in Ashley.

What I really don't understand though is the Glucophage. I agree that maybe a visit to an endocrinologist would be in order...Until you can schedule that, is there any way at all you could get some Immodium in him? I probably already know the answer to that :)

Casdok said...

C had liquid Risperadol. I also hoped he would put some weight on, but he didnt!

mommy~dearest said...

Yes, I'm sure it's Glucophage. And he is in the early stages of diabetes. That's why I'm tweaking.

The weight gain is due to a combination of the Risperdal (yes, Ashley's mom, it does come in liquid- it tastes like kerosene) and his massive increase in appetite. He'd started to sneak food- ate a whole family size box of Cheese-Its in one day.

Ugh- looks I have to schedule another consult...

Thank you guys.
Xoxo.

Lora said...

I took Risperdal and boy oh boy did I ever gain weight because I was eating everything in sight. I have been off of it for 2 years now and still cannot get the weight off no matter what I do!

There are lots of good meds out there that do not cause weight gain and are quite effective. Griffin is on Abilify for Bipolar symptoms and it works great for him with no side effects. I don't know what he is taking it for but maybe a new doc is in order who can prescribe new meds, who knows what all the great options are.

Just a thought. Good luck dear.

Niksmom said...

I take glucophage for insulin resistance related to a hormone dysfunction. In the early stages it *can* be very rough on the GI tract. You can talk to the doc about splitting the dose or rampgin up slowly from a small dose to the intended dose. It also comes in an extended release formulation so it is released throughout the day instead of hitting the system all at once. I'm guessing Jaysen is having more gastric distress b/c he's younger/smaller than the avg person taking glucophage.

You can ask that it be compounded into a liquid if you think he'd take that.

I don't have any personal experience with risperdal but have heard from other parents that they've literally had to lock up the food in their house bc thier kid is out of control with eating. I would absolutely talk to the doc about any other options.

Joeymom said...

There are a lot of different meds for diabetes out there, you should tell your doctor you are having a negative response and need to try something else. My whole family is diabetic (including the cat), and no one is taking the same pills. :P There is a diet you can follow looking at carbs (not just sugar- many "sugar-free" things actually have MORE carbs than regular foods!) and the bonus would be some weight loss. I can email you about it if you like, so you can ask your doctor or nutiritionist about adjusting for a child.

therextras said...

All worthy advice already. My 2-cents is that diarhhea is a (one) symptom of uncontrolled blood glucose. Are you doing checks with a glucometer?

Also, products like metamucil can help stabilize/firm/reduce the frequency of bms - was told this by someone who had irritable bowel syndrome.

Good luck.